Alert archive / Rhode Island / Wind Advisories in 2024
Wind Advisory 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Feb 12, 2024, 5:00 AM EST for Washington County, Rhode Island. It took effect at Feb 13, 2024, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 12, 2024, 5:00 AM EST (10:00 UTC)
- In effect from
- Feb 13, 2024, 7:00 AM EST
- Expired
- Feb 13, 2024, 3:24 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
County Washington County, RI
The radar
The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS71 KBOX 121000 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 500 AM EST Mon Feb 12 2024 MAZ022>024-122300- /O.CON.KBOX.HW.W.0002.240213T1200Z-240214T0300Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 500 AM EST Mon Feb 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Barnstable, Dukes and Nantucket Counties. * WHEN...From 7 AM to 10 PM EST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...strongest winds occur aproximately between 1 PM and 7 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ RIZ008-122300- /O.NEW.KBOX.WI.Y.0006.240213T1200Z-240214T0000Z/ Block Island RI- Including the city of New Shoreham 500 AM EST Mon Feb 12 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Block Island. * WHEN...From 7 AM to 7 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...strongest winds occur aproximately between 10 AM and 4 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
672 WWUS71 KBOX 130824 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 324 AM EST Tue Feb 13 2024 RIZ008-130930- /O.CAN.KBOX.WI.Y.0006.240213T1200Z-240214T0000Z/ Block Island RI- Including the city of New Shoreham 324 AM EST Tue Feb 13 2024 ...WIND ADVISORY IS CANCELLED... $$ MAZ022>024-132130- /O.EXT.KBOX.HW.W.0002.240213T1700Z-240214T0200Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 324 AM EST Tue Feb 13 2024 ...HIGH WIND WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM EST THIS EVENING... * WHAT...North winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Barnstable, Dukes and Nantucket Counties. * WHEN...From noon today to 9 PM EST this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Feb 12, 3:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 12, 3:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
345 AM EST Mon Feb 12 2024
.SYNOPSIS...
High pressure brings dry, tranquil weather with above normal
temperatures today. A quick hitting Winter Storm impacts the
region Tuesday. This brings heavy snow to most of the region,
along with strong to damaging winds to Cape Cod and the Islands.
Snowfall amounts are more uncertain across the Cape and
Islands, given precipitation will begin as rain before changing
over to snow. Coastal flooding is likely Tuesday afternoon from
Boston southward to Cape Cod and the islands. Blustery and cold
weather follows Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Highlights
* Pleasant across southern New England today with above normal temps.
* Increasing clouds tonight with rain/snow spreading in toward
daybreak across the south coast.
Ridge axis over the TN/OH Valley this AM flattens out as it builds
into the Mid Atlantic late today into this evening. High pressure
builds overhead today and shifts offshore to the northeast tonight.
Dry and quiet weather anticipated through the vast majority of this
timeframe with high pressure in control. Will actually have another
mild day on tap with 925 hPa temps of +/- 2 degrees Celsius. Given
the westerly flow should have some downsloping. Highs top in the mid
40s to the low 50s with a fair amount of sunshine.
Clouds increasing tonight ahead of our next incoming system. Winds
shifting to the ENE late, which will begin advecting in cooler air.
Should for the most part be dry other than perhaps some light
rain/snow or snow spreading into portions of the south coast toward
day break. Did dial back the precip chances a bit for precip onset
as guidance has come in a bit slower.
&&
.SHORT TERM /TUESDAY/...
Highlights
* Quick hitting potent Winter Storm Tue.
* Trends have been further to the south, but overall still looks
like widespread 6-12". Totals of 12"+ possible from northern CT,
RI, along and south of the MA Turnpike.
* Dangerous travel anticipated with widespread 1-2" per hour
snowfall rates possible Tue AM through the afternoon. May even
have brief instances of 3-4" per hour rates.
* Wet snow & strong winds along the coast may result in power
outages.
A significant Winter Storm impacts southern New England through
Tuesday. The latest suite of guidance has trended further to the
south, but this quick hitter is expected to bring a large area of 6-
12" of snow . Localized totals over a foot are possible from
northern CT, RI, along and south of the MA Turnpike given the trend
southward. This is where there could be some snow banding as
indicated by HREF snowband probs. Still have uncertainty on the
northwestern extent of precip along with snow amounts and ptypes
along with snow accums across Cape Cod and the Islands.
Synoptics...
A slightly negatively tilted trough will be located over the OH/TN
Valley late Mon Night. The trough digs and becomes negatively tilted
as it moves into the Mid Atlantic by early Tue. The trough continues
to dig and actually closes off along the southern New England
coastline by late Tue AM/early Tue afternoon. The trough sweeps into
the Gulf of ME/Nova Scotia by Tue evening. In response to this a
rapidly deepening low slides off the Mid Atlantic coast and bombs
out as it slides to our S/SE and should drop to roughly 975 hPa or
lower. Guidance has trended a bit further to the south, which allows
for more of an injection of colder air as flow pivots to a northerly
direction a bit faster, this also shunts the mid level warmer air
mostly to the south.
Timing/Ptypes and Snowfall Amounts...
The latest suite of guidance has trended slower with the
precipitation spreading in on top of being a further to the south.
As a result should see precip spreading in from southwest to
northeast during the roughly 3-9 AM timeframe. The boundary layer is
mild along the I-95 corridor into the SE where things being as rain
or a rain/snow mix. However, given the colder air aloft and
dynamic/adiabatic cooling processes will result in a quick
transition over to snow in the I-95 corridor to roughly the Cape Cod
Canal. Given the rapid intensification we have closed lows as the
system approaches. This set up a mid level warm front, and as
previous shift mentioned results in anywhere from 10-40+ units of
omega within the DGZ. The latest HREF really highlights the
widespread 1-2" per hour snowfall rates developing Tue AM and
continuing through the afternoon, which will make travel dangerous.
There may even be some brief instances of snowfall rates up to 3-4"
per hour and perhaps thundersnow. Given the intensity of the system
and CAMs starting to highlight where the snowband sets up have a
widespread 6-12" of snow for a much of the region. The localized
totals in excess of 12" appearing most likely at this point from
northern CT, RI, along and south of the MA Turnpike. Given the shift
southward have upgraded the rest of RI and much of SE MA to a Winter
Storm Warning.
Still have uncertainty across Cape Cod as the boundary layer temps
are somewhat marginal especially on the front end of the system.
Will have a better shot during the afternoon as the system is
bombing out and pulling in the colder northerly air. Opted to hoist
a Winter Storm Watch in this area. For locations further to the
northwest across the interior. There is some concern in the snowfall
totals realized as there could be a tight NWly precip gradient the
UKMET, GEM and NAM indicate. These areas will have much better SLRs,
so these issues could be overcome. Due to this uncertainty have left
up the Winter Storm Watch for now.
Wet Snow and Strong Winds Along the Coast...
As mentioned the storm will be rapidly intensifying. The strong
pressure falls will aid in the ramping up of strong NE to NNE winds.
Looks like we will have a roughly 30-60+ kt jet sliding through.
Should not be too difficult to mix down per GFS/NAM Bufkit
soundings. Anticipating the strongest gusts across Cape Cod and the
Islands where 50-60+ mph gusts are expected. So, have upgraded the
High Wind Watch to a High Wind Warning. Elsewhere should see wnds
gusting 25 to 40 mph. This in combination with the snowfall could
result in power outages. The risk appears to be moderate (40-60
percent) per the probabilistic WSSI for snow load issues across CT,
RI into SE MA. On top of this we could have areas of blowing snow
during the afternoon as winds pick up.
Wrap Up...
Really not a whole lot of change from the previous shift on the wrap
up time as the storm is hustling through. Should have the bulk of
the accumulating snow ending roughly 4-8 PM. The only spots where
snow showers may linger would be across far eastern portions of MA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights
* Cold and blustery with single digit wind chills Wednesday and
Thursday mornings
* Light snow possible late Thursday/Thu night into early Fri
* Fri/Sat: Latest trends suggest temps at or colder than normal and
likely dry
Tuesday night thru Wednesday...dry weather follows departing coastal
storm, but blustery with colder than normal temps along with single
digit wind chills Wed and Thu morning.
Thursday...dry but cold and blustery to start the day with single
digit wind chills. Fast moving northern stream system may bring a
period of light snow to the region late Thu/Thu night into early
Friday morning. Any snow accumulations and impacts appear very minor
at this time range.
Friday and Saturday...any early morning light snow likely gives way
to dry weather the remainder of Fri and lingers into Sat.
Reinforcing surge of cold, blustery weather overspreads SNE
late Fri into Sat, behind departing Thu night system.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 12Z...High confidence.
VFR with light WNW to NW winds.
Monday through Monday Night...High confidence.
VFR for most through the forecast. Will see precipitation
spreading in from southwest to northeast from the 09-12Z
timeframe. Think MVFR to perhaps IFR conditions most likely
across CT and into western MA toward daybreak. Winds shifting to
the N/NE late and increasing 10-15 kts toward daybreak along
with 15-25 kt gusts.
Tuesday...High confidence in trends, moderate in exact timing.
Conditions rapidly deteriorating to MVFR to LIFR levels. May
start off as some rain/snow mix SE of I-95, but most locations
will be all snow. Anticipate snowfall to be very heavy at times
with 1-3" per snowfall rates accumulating quickly. Worst
conditions from roughly 14-16Z through the afternoon. Winds out
of the NE at 15-30 kts shifting to the N/NNW during the
afternoon. Gusts of 25-50 kts. Will see the highest speeds/gusts
across the Cape/Islands.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Tuesday Night through Friday/...
Tuesday Night: VFR. Strong winds with local gusts up to 40 kt.
Wednesday: VFR. Windy with gusts up to 35 kt.
Wednesday Night: VFR. Strong winds with local gusts up to
40 kt.
Thursday: VFR. Windy with gusts up to 30 kt. Chance SN.
Thursday Night: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt. SN likely.
Friday: VFR. Windy with gusts up to 35 kt. Slight chance SN.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Highlights...
* NNE winds increasing to between 40 and 55 knots Tue
* Gale & Storm Warnings In Effect with 10-15+ foot seas expected
Today...High confidence.
A weak high will keep winds and seas well below SCA thresholds
today. Light NW/WNW this AM shift to the SW/S this afternoon,
but still remain light.
Tonight...High confidence.
The weak high lifts further to the northeast and the pressure
gradient begins to tighten as our next system lifts off the Mid
Atlantic coast toward daybreak. Light winds during the evening
shifting to the ENE and increasing 15-30 kts after midnight.
Should see some 25-35 kt gusts toward daybreak.
Tuesday...High Confidence.
A rapidly intensifying low pressure passes near the Benchmark
on Tuesday. This system will under-go rapid intensification and
the pressure falls coupled with cold air aloft will aid in the
mixing process. Have upgraded Boston Harbor and Narragansett Bay
to Gale Warnings. Elsewhere the Storm and Gale Warnings still
look on track. Winds really ramp up during the day Tuesday
which will allow seas to build to between 10 to 15+ ft.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Low risk for gale force winds with local gusts
up to 45 kt. Rough seas up to 17 ft.
Wednesday: Strong winds with gusts up to 40 kt. Areas of rough
seas.
Wednesday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Areas of rough seas. Chance of freezing spray.
Thursday: Low risk for gale force winds with gusts up to 35 kt.
Local rough seas. Chance of freezing spray.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain likely, chance of
snow. Visibility 1 to 3 nm.
Friday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of snow.
&&
.TIDES/COASTAL FLOODING...
* Coastal Flood Watch converted to a warning from Boston south to
Cape Cod & islands for moderate flooding Tue PM high tide
* Coastal Flood Watch remains in effect north of Boston to the MA/NH
border, lower confidence in moderate flooding
Tide cycle of concern remains Tue afternoon for the entire eastern
MA coastline, including Cape Cod and the islands. 00z models have
trended a bit farther south with surface low track, with a rapidly
intensifying, fast moving 980 mb low tracking near or just south of
the 40N/70W benchmark around 1 PM Tue. High tide occurs around 2 pm
at Boston and around 3 pm at Nantucket.
Latest guidance including Stevens Institute and P-ETSS continues to
suggest a storm surge of 2.5 to 3.5 ft, with highest values at
Nantucket and lower values northward toward the MA/NH border. These
values bring Boston to about a 14 ft total water level (MLLW) and
Nantucket to around 6 ft MLLW. These elevated water levels are above
flood stage and combined with modest wave action combined with
recent erosion from past storms, gives us sufficient confidence for
moderate coastal flooding from Boston southward to Cape Cod and the
islands. Hence, we upgraded the watch to a coastal flooding warning
for this area. North of Boston, probability is lower for moderate
flooding, but can't completely discount if storm track verifies a
bit farther north. Thus, we will continue with a coastal flood watch
for Boston northward to MA/NH border.
Given coastal low is intensifying rapidly, which is evident by
strong pressure falls on the order of 20 mbs in 6 hrs, storm surge
guidance could be a little underdone, hence water levels may verify
slightly higher than current forecast. In addition, these elevated
water levels (above flood stage) combined with modest wave action
will result in minor to moderate erosion, especially south of Boston
to Cape and islands.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 1 AM Tuesday to 1 AM EST Wednesday
for CTZ002>004.
MA...Winter Storm Warning from 1 AM Tuesday to 1 AM EST Wednesday
for MAZ003>007-009>021-026.
Winter Storm Watch from late tonight through late Tuesday
night for MAZ002-008-022.
Coastal Flood Watch Tuesday afternoon for MAZ007.
Coastal Flood Warning from noon to 5 PM EST Tuesday for MAZ015-
016-019-022>024.
High Wind Warning from 7 AM to 10 PM EST Tuesday for
MAZ022>024.
RI...Winter Storm Warning from 1 AM Tuesday to 1 AM EST Wednesday
for RIZ001>007.
MARINE...Gale Warning from 7 AM to 10 PM EST Tuesday for ANZ230-236.
Storm Warning from 7 AM to 10 PM EST Tuesday for ANZ231-232-
254-255.
Gale Warning from 7 AM Tuesday to 1 AM EST Wednesday for
ANZ233>235-237-250-251-256.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Nocera/BL
MARINE...Nocera/BL
TIDES/COASTAL FLOODING...NoceraNearby
Wind Advisories in Rhode Island, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.